Alert archive / California / Wind Advisories in 2019

Wind Advisory 7, NWS Las Vegas, NV

February 16, 2019San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Feb 16, 2019, 2:49 PM PST for San Bernardino County, California. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2019, 2:49 PM PST (22:49 UTC)
Expired
Feb 17, 2019, 10:00 PM PST
In force
31 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS75 KVEF 162249
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
249 PM PST Sat Feb 16 2019

CAZ523-525-171200-
/O.NEW.KVEF.WI.Y.0007.190216T2249Z-190218T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
249 PM PST Sat Feb 16 2019

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 10 PM PST Sunday. 

* WINDS...West to northwest winds 25 to 35 mph with gusts to 45 
  mph.

* TIMING...Strong winds will persist across the Western Mojave
  Desert and Morongo basin tonight through Sunday evening.

* IMPACTS...A Wind Advisory means strong winds gusting over 40 mph
  can make driving difficult...especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and 
any other high profile vehicle should be alert to the danger of 
these strong winds. Take action to secure trash cans...lawn
furniture...and other loose or lightweight outdoor objects.

&&

$$
4 follow-up statements
649 
WWUS75 KVEF 170322
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
722 PM PST Sat Feb 16 2019


CAZ523-525-171500-
/O.CON.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
722 PM PST Sat Feb 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY...

* WINDS...West to northwest winds 25 to 35 mph with gusts to 45 
  mph. 

* TIMING...Strong winds will persist across the Western Mojave 
  Desert and Morongo basin tonight through Sunday evening. 

* IMPACTS...A Wind Advisory means strong winds gusting over 40 
  mph can make driving difficult...especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Take action to secure trash cans...lawn
furniture...and other loose or lightweight outdoor objects.

&&

$$
810 
WWUS75 KVEF 171114
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
314 AM PST Sun Feb 17 2019

CAZ523-525-172030-
/O.CON.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
314 AM PST Sun Feb 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...West to northwest winds 25 to 35 mph with gusts to 45 
  mph. 

* TIMING...Winds will persist through this afternoon and decrease
  this evening. 

* IMPACTS...A Wind Advisory means strong winds gusting over 40 
  mph can make driving difficult...especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Take action to secure trash cans...lawn
furniture...and other loose or lightweight outdoor objects.

&&

$$

Morgan
234 
WWUS75 KVEF 172028
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1228 PM PST Sun Feb 17 2019

CAZ523-525-180600-
/O.CON.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
1228 PM PST Sun Feb 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...West to northwest winds 25 to 35 mph with gusts to 45  
  mph. 

* TIMING...Wind speeds will peak again late afternoon through 
  early evening then gradually decrease toward 10 PM PST.

* IMPACTS...A Wind Advisory means strong winds gusting over 40 
  mph can make driving difficult...especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorcycle riders and drivers of vans...campers...trailers and
any other high profile vehicle should be alert to the danger of
these strong winds. Take action to secure trash cans...lawn
furniture...and other loose or lightweight outdoor objects.

&&

$$
056 
WWUS75 KVEF 180600
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1000 PM PST Sun Feb 17 2019




CAZ523-525-180700-
/O.EXP.KVEF.WI.Y.0007.000000T0000Z-190218T0600Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, 
Morongo Valley, Yucca Valley, and Twentynine Palms
1000 PM PST Sun Feb 17 2019

...WIND ADVISORY HAS EXPIRED...

Winds have decreased below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 16, 10:15 AM PST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 16, 10:15 AM PST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1015 AM PST Sat Feb 16 2019

.SYNOPSIS...An abnormally cold weather pattern will persist over our
region this weekend and much of next week. This will allow cold low
pressure systems to drop out of Western Canada and bring chances for
snow down to the desert floors.
&&

.UPDATE...No immediate changes to the forecast are needed. Attention
will be focused on the cold upper low currently circulating over
northern California/Nevada that will slide down over our region
Sunday...potentially bringing snow accumulations to impact travel at
elevations above 4500 feet Sunday afternoon and evening across
Southern Nevada and nearby areas of Southeast California and
Northwest Arizona. Isolated to scattered snow showers will be
possible down to the desert floors, around 2000-2500 feet, late
Sunday afternoon and evening.

The next focus will be a potentially more significant snow producing
system for the Mojave Desert Region Thursday. The 12Z GFS and 00Z
ECMWF deterministic models remain consistent at dropping a cold
trough down through California and spinning it up into a closed low
around Southern California/Nevada by Thursday afternoon/evening.
GEFS and ECMWF ensembles also continue to be supportive of this
pattern. It is still a long way off to get too focused on details
for specific locations, but confidence will increase as models
remain consistent the next few days.
&&

.PREV DISCUSSION...308 AM PST

.SHORT TERM...through Monday night. Cold front was located from
Death Valley through northern Clark County to the AZ/UT border at 2
AM PST and moving very slowly south. A few showers were persisting
from Desert Rock through Colorado City, and should decrease through
the morning. The next shortwave trough will bring precip chances
back to the southern Great Basin this evening, spreading across much
of the region on Sunday. Snow levels will be down to 2000-3000 feet,
which will bring snow down to the desert floors in many areas.
Amounts do not look significant, but could still cause significant
travel issues in areas such as I-15 between Baker and Primm and
Highway 160 between Pahrump and Las Vegas. The last remnants of this
storm will exit stage right on Monday. Another concern will be wind
in the Barstow area. Models suggest borderline Wind Advisory
conditions today and again tomorrow. Chose not to issue one for
today, but wind speeds today will give a good clue as to whether one
is needed for tomorrow.

.LONG TERM...Tuesday through Saturday. After a brief quiet and dry
period Tuesday and Tuesday night, the weather pattern becomes active
again as a potent upper level low digs down from the Pacific
Northwest, strengthening as it does so. Models are coming into
better agreement with the timing and strength of this system, so
confidence is increasing that we will see another round of impactful
weather Wednesday night through Friday morning, though details are
still to be worked out.

Better forcing punches into the region Wednesday night on the nose
of a vorticity lobe, which should allow for precipitation to
overspreads the region by Thursday morning. A closed upper level low
slowly shifts through the area through the day before slowly exiting
on Friday. Thursday looks to be the most impactful timeframe with
the best forcing and increasing moisture. While the moisture wont be
hugely impressive, it will be slightly above normal based on PWAT
climatology, especially Thursday afternoon and evening. With ample
forcing and some moisture to work with, thinking there will be
widespread precipitation through the period. Increased precip
chances from the previous forecast for Thursday and Thursday night,
focusing the best chances Thursday 18Z- Friday 06Z. There is some
model discrepancy on how quickly precipitation will end as the low
is slow to exit, so lingered chance for precipitation in Mohave
county through the day Friday. Low possibility for heavy
precipitation for southern CA, southern NV and western AZ. Moisture
could be better, with only some hints at an increase IVT transport
into the mentioned region...but with strong forcing and some
convective elements as LIs drop below zero for a time Thursday
afternoon, we could see heavier rates.

A cold airmass will be in place through the event. Low elevation
snow will be possible, with the potential for a few inches in parts
of Mohave County. Increasing confidence in snow levels down to
3500ft, with the potential for lower, especially in any stronger
bands of precipitation with evaporative cooling.

After the system exits, current long term models show a potential
pattern change for the weekend with the flow flattening out, however
confidence is low as this is a progressive pattern and could change
in time.

Temperatures through the period will remain below normal. The
coldest days should be Tuesday and Wednesday where locations will be
running 10-20 degrees below normal. Temperatures moderate somewhat
after that, but will still be cool for this time of the year.
&&

.AVIATION...For McCarran...West-northwest winds generally less than
10 knots will continue through the afternoon. Diurnal winds will set
up for tonight into Sunday morning. Clouds at or above 10kft are
possible at times.

For the rest of southern Nevada, northwest Arizona and southeast
California...Lighter winds are expected today across the region. The
exception will be near DAG where gusty west winds will continue
through the day and much of the night. It will be dry, with VFR
clouds at times.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Adair
SHORT TERM...Morgan
LONG TERM/AVIATION...Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:42 PM PSTWinter Weather AdvisoryVEFSan Bernardino44 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.